CASE REPORT
Year : 2018  |  Volume : 9  |  Issue : 4  |  Page : 191-194

Complete response to afatinib in lung adenocarcinoma of epidermal growth factor receptor exon-19 deletion mutation and disease recurrence on drug discontinuation


1 Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham, Health Science Campus, Kochi, Kerala, India
2 Department of Medical Oncology and Hematology, Amrita Institute of Medical Sciences and Research Centre, Amrita Vishwa Vidyapeetham, Health Science Campus, Kochi, Kerala, India

Correspondence Address:
Emmanuel James
Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham, Health Science Campus, Kochi - 682 041, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpp.JPP_111_18

Rights and Permissions

Lung adenocarcinoma, the most widespread cause of neoplasm associated mortality in both men and women worldwide, is a subtype of non-small cell lung cancer (NSCLC). We address here the case of a 62-year-old female presented with symptoms of cough and breathlessness of 2-months duration. Histopathological examination of lung biopsy and immunohistochemical tests revealed lung adenocarcinoma. Integrated positron emission tomography-computed tomography (PET-CT) scan suggested right lung lesion with stage 4 (T3N3M1b) disease. Epidermal growth factor receptor (EGFR) mutation analysis was positive for exon-19 deletion mutation, and she was started on afatinib 40 mg once daily. PET-CT scan, at 6-months follow-up, was suggestive of complete response to therapy. Due to drug-induced persistent diarrhea, afatinib was discontinued by the patient, but a repeat PET-CT scan 6 months after discontinuation of treatment suggested disease recurrence. However, T790M-resistant mutation analysis was found to be negative, and she was restarted on afatinib at 30 mg once daily to minimize the drug-related diarrhea. After 15 months of afatinib therapy at reduced dosage, reevaluation by PET-CT suggested disease progression. Although afatinib monotherapy is effective in EGFR exon-19 deletion mutation NSCLC, this report suggests that discontinuation of the drug can lead to disease recurrence, and reducing the drug dose is not beneficial once disease recurrence occurs. To the best of our knowledge, this is the first reported case from India of advanced lung adenocarcinoma of EGFR exon-19 deletion showing a complete response to afatinib and recurrence of the disease after discontinuation of drug.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed530    
    Printed24    
    Emailed0    
    PDF Downloaded86    
    Comments [Add]    

Recommend this journal